Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 23, 2019, 5:33 AM EDT for Jackson County, Michigan. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 5:33 AM EDT (09:33 UTC)
- Expired
- May 23, 2019, 6:15 AM EDT
- In force
- 42 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jackson County, MI
The radar
The Detroit radar (KDTX), 94 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:56 AM EDT | TSTM WND GST 41 | 3 Ene Sandstone, MI | AWOS STATION KJXN JACKSON COUNTY-REYNOLDS FIELD AIRPORT. |
| May 23, 6:07 AM EDT | TSTM WND GST 55 | 3 Ene Sandstone, MI | AWOS STATION KJXN JACKSON COUNTY-REYNOLDS FIELD AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835
WUUS53 KGRR 230933
SVRGRR
MIC075-231015-
/O.NEW.KGRR.SV.W.0013.190523T0933Z-190523T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
533 AM EDT Thu May 23 2019
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Jackson County in south central Michigan...
* Until 615 AM EDT.
* At 532 AM EDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Litchfield to 7 miles northwest
of Pioneer, moving northeast at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jackson... Vandercook Lake... Brooklyn...
Grass Lake... Leoni... Spring Arbor...
Napoleon... Sandstone... Norvell...
Pulaski... Concord... Horton...
Hanover... Oak Point... Sunset Beach...
Michigan Center... Munith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4219 8471 4243 8417 4242 8413 4207 8414
4207 8471
TIME...MOT...LOC 0932Z 243DEG 59KT 4211 8472 4174 8466
HAIL...<.75IN
WIND...60MPH
$$
MEADE2 follow-up statements
246
WWUS53 KGRR 230947
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
547 AM EDT Thu May 23 2019
MIC075-231015-
/O.CON.KGRR.SV.W.0013.000000T0000Z-190523T1015Z/
Jackson MI-
547 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR JACKSON COUNTY...
At 547 AM EDT, severe thunderstorms were located along a line
extending from near Jackson to near Hudson, moving east at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jackson... Vandercook Lake... Brooklyn...
Grass Lake... Leoni... Spring Arbor...
Napoleon... Sandstone... Norvell...
Pulaski... Concord... Horton...
Hanover... Oak Point... Sunset Beach...
Michigan Center... Munith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4219 8471 4243 8417 4242 8413 4207 8414
4207 8471
TIME...MOT...LOC 0947Z 251DEG 62KT 4225 8446 4184 8439
HAIL...<.75IN
WIND...60MPH
$$
MEADE661
WWUS53 KGRR 231018
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
618 AM EDT Thu May 23 2019
MIC075-231025-
/O.EXP.KGRR.SV.W.0013.000000T0000Z-190523T1015Z/
Jackson MI-
618 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. A wind gust of 55
mph was recorded at the Jackson airport.
LAT...LON 4219 8471 4243 8417 4242 8413 4207 8414
4207 8471
TIME...MOT...LOC 1015Z 243DEG 59KT 4225 8446 4184 8439
$$
MEADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:18 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 23, 3:18 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 318 AM EDT Thu May 23 2019 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 315 AM EDT Thu May 23 2019 - Showers and a few thunderstorms early this morning - Showers and a few storms Friday afternoon/Friday night - Predominantly dry weather for the Memorial Day holiday weekend && .DISCUSSION...(Today through next Wednesday) Issued at 315 AM EDT Thu May 23 2019 Showers and scattered thunderstorms will continue to develop early this morning along and out ahead of the approaching sfc cold front. Pcpn will already be exiting our area by mid morning with decreasing cloud cover and windy conditions developing late this morning and afternoon. Wind gusts will stay below advisory criteria but some gusts in the 30 to 40 mph are expected as deeper mixing occurs later today. Relatively highest gusts should occur near to mainly east of US-131. Winds will subside this evening with dry wx overnight through midday Friday. Some showers and isolated storms may develop as early as Friday afternoon due to decent isentropic upglide north of the warm front. The better chance for rain and also some convection will come Friday night near and out ahead of the cold front. Severe wx is not expected. However some gusty storms seem possible mainly late Friday night/early Saturday morning given strong low level wind fields and an increasing 45 to 55 kt llj aimed at our area. After some lingering morning showers over our southern counties early Saturday dry wx is expected for the vast majority of our Memorial Day holiday weekend. Scattered showers may develop on Memorial Day but medium range guidance/guidance trends suggest that most of the rain and convection will be focused north to nw of our area. Tuesday looks warm and humid and an increasingly warm and unstable airmass out ahead of the next cold front could potentially set the stage for some stronger convection by Tuesday afternoon/Tuesday night which could linger into Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 1130 PM EDT Wed May 22 2019 Primarily VFR conditions are forecast overnight but showers and thunderstorms will cause conditions to potentially briefly deteriorate to MVFR/IFR particularly at our western terminals between around 06Z and 09Z Thursday. Showers will taper off during the early to mid morning hours But some MVFR cigs may linger until midday. VFR conditions are forecast Thursday afternoon and evening. It will become rather breezy Thursday with west wind gusts of up to around 25 kts by late morning through the afternoon. Winds will gradually subside Thursday evening. && .MARINE... Issued at 315 AM EDT Thu May 23 2019 The small craft advisory continues in effect through 8 am. Winds will veer to the west today but wave heights will remain below sca criteria. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 8 AM EDT this morning for LMZ844>849. && SYNOPSIS...Laurens DISCUSSION...Laurens AVIATION...Laurens MARINE...Laurens
Hazardous weather outlook, May 23, 3:23 AM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 323 AM EDT Thu May 23 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-240730- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 323 AM EDT Thu May 23 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms will move across West Michigan early this morning. While severe weather is not expected, brief heavy rainfall and frequent cloud to ground lightning will be possible from the thunderstorms. Locally briefly gusty winds to 40 mph are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are expected Friday afternoon and Friday night. Locally heavy rainfall, frequent cloud to ground lightning and locally gusty winds will be possible. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-240730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 323 AM EDT Thu May 23 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms will produce brief heavy rain and occasional lightning early this morning and locally gusty winds are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of thunderstorms is expected late Friday and Friday night. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Laurens
In the hours before
Special weather statement, May 23, 3:14 AM EDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 314 AM EDT Thu May 23 2019 MIZ037>040-043>046-050-051-056-057-064-230915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Ottawa-Kent-Allegan- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Grand Haven, Jenison, Grand Rapids, and Holland 314 AM EDT Thu May 23 2019 ...Showers and Storms May Create Gusty Winds... Showers and thunderstorms will move across the area early this morning. Any stronger storms will be capable of producing brief wind gusts to 40 mph which could result in a few downed tree limbs. Locally heavy downpours and cloud to ground lightning strikes are also possible. Meade
Special weather statement, May 23, 4:34 AM EDT, 59 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 434 AM EDT Thu May 23 2019 MIZ052-058-059-065>067-072>074-231045- Gratiot-Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson- Including the cities of Alma, Ionia, St. Johns, Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek, and Jackson 434 AM EDT Thu May 23 2019 ...Lightning and Heavy Downpours Early This Morning... Scattered thunderstorms will create cloud to ground lightning strikes and locally heavy downpours early this morning. Any stronger storms will be capable of producing small hail and brief wind gusts to 40 mph which could result in a few downed tree limbs. Storm movement will be from southwest to northeast at 50 mph. Meade
Local storm report, May 23, 5:21 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
521 AM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
05/23/2019 M46 MPH KALAMAZOO MI ASOS
ASOS STATION KAZO KZOO/BATTLE CREEK INTL
AIRPORT.
&&Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.